Funnel Cloud, Miami-Dade
- When
- April 20, 12:33 PM EST
- Where
- Miami-Dade County, Miami Spgs
- Reported by
- NWS Employee
- Coordinates
- 25.820, -80.280
A funnel cloud was sighted to the northeast of Sweetwater. Position was estimated by radar.
A tropical airmass across south Florida resulted in scattered afternoon thunderstorms with an isolated severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A tropical airmass across south Florida resulted in scattered afternoon thunderstorms with an isolated severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 20, 9:16 AM EST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1016 AM EDT MON APR 20 2015 .UPDATE... A COLD FRONT WAS LOCATED OVER THE SOUTHEASTERN UNITED STATES THIS MORNING. THE FRONT WILL CONTINUE TO MOVE SOUTHWARD INTO NORTH FLORIDA THIS AFTERNOON. THIS WILL ALLOW FOR THE STEERING FLOW OVER SOUTH FLORIDA TO SWING FROM A SOUTHERLY DIRECTION THIS MORNING TO A SOUTHWEST DIRECTION THIS AFTERNOON KEEPING TO DEEPER TROPICAL AIRMASS IN PLACE OVER SOUTH FLORIDA. THEREFORE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MOST OF SOUTH FLORIDA THIS AFTERNOON WITH THE BEST COVERAGE OVER PALM BEACH COUNTY. THE ONLY EXCEPTION TO THIS IS OVER THE NAPLES AREA WHERE IT SHOULD BE MORE ISOLATED TO SCATTERED IN COVERAGE. A MID TO UPPER LEVEL JET OF 50 TO 10O KNOTS WILL ALSO BE MOVING THROUGH CENTRAL/NORTHERN FLORIDA THIS AFTERNOON. THIS WILL ALLOW FOR THE 500 MB TEMP TO COOL DOWN TO AROUND -9C THIS AFTERNOON. THEREFORE...SOME OF THE STORMS COULD BECOME STRONG OVER SOUTH FLORIDA THIS AFTERNOON INTO THIS EVENING WITH GUSTY WINDS, HAIL, FREQUENT LIGHTNING STRIKES, AND HEAVY RAINFALL. THEREFORE...THE STRONG STORM WORDING WILL CONTINUE IN THE HWO PACKAGE FOR SOUTH FLORIDA FOR TODAY. REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES ARE PLANNED. && .UPDATE...54/BNB .PREV DISCUSSION... /ISSUED 754 AM EDT MON APR 20 2015/ AVIATION... GENERAL INSTABILITY OVER SOUTH FLORIDA WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP BEGINNING LATER THIS MORNING. SHORT RANGE MODELS INDICATE THE MIA AREA MAY SEE EARLIER SHOWER AND THUNDERSTORM ACTIVITY IN A MORE SOUTHEAST FLOW PATTERN. THEN THE FLOW BEGINS TO TURN SOUTHWEST, ALLOWING FOR THE CONVECTION TO PICK UP MORE TO THE NORTH AND BRING MID DAY SHOWERS AND THUNDERSTORMS TO AREAS FROM FLL NORTH. KAPF IS THE MOST UNCERTAIN AS THE SOUTHWEST FLOW MAY PUSH ALL THE ACTIVITY INLAND, AWAY FROM THE SITE. HAVE MENTION OF SHRA, VCTS, AND EVEN TEMPO GROUPS FOR MANY OF THE SOUTHEAST FLORIDA TAF SITES. CONVECTION SHOULD COME TO AN END IN THE EVENING HOURS. && PREV DISCUSSION... /ISSUED 356 AM EDT MON APR 20 2015/ DISCUSSION... A MUCH MORE MOIST...SUMMER-LIKE PATTERN WILL COMMENCE TODAY ACROSS SOUTH FLORIDA AND PREVAIL THROUGH MUCH OF THE WEEK. DEEP SOUTHWEST FLOW WILL CONTINUE TO PUMP MOISTURE INTO THE AREA THROUGH THE MORNING AND INTO THIS AFTERNOON. PWATS ARE EXPECTED TO SURGE TO AROUND 1.75 INCHES ACROSS MOST OF THE AREA BY THE AFTERNOON HOURS. THIS COMBINED WITH A MID LEVEL TROUGH AXIS SWINGING ACROSS THE FLORIDA PENINSULA WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH THE HIGHEST CONCENTRATION AROUND THE LAKE OKEECHOBEE AND PALM BEACH COUNTY AREAS. BELIEVE CONVECTIVE INTENSITY MAY STILL BE INHIBITED SOMEWHAT DUE TO THE DEEPER MOISTURE PROFILE EXPECTED. STILL HOWEVER CANNOT RULE OUT A FEW ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS. COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD DECREASE SLIGHTLY OVERNIGHT AND INTO TUESDAY. THIS REPRIEVE WILL BE SHORT LIVED HOWEVER AS A COLD FRONT IS STILL EXPECTED TO PUSH INTO THE LAKE OKEECHOBEE REGION TUESDAY AFTERNOON AND EVENING BEFORE STALLING. THIS WILL KEEP FAIRLY UNIFORM CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. THE FRONT IS THEN EXPECTED TO PUSH BACK TO THE NORTH AS A WARM FRONT ON WEDNESDAY AS SURFACE HIGH PRESSURE BEHIND THE FRONT SLIDES TO THE EAST AND INTO THE WESTERN ATLANTIC. AS IT DOES...A REINFORCING SHOT OF DEEP MOISTURE WILL PUSH INTO SOUTH FLORIDA AROUND THE NORTHERN PERIPHERY OF MID LEVEL RIDGING ACROSS WESTERN CUBA. POINT SOUNDINGS ACROSS THE AREA DEPICT A NEARLY SATURATED PROFILE WEDNESDAY AFTERNOON AND EVENING WITH PWATS SURGING TO NEAR 2 INCHES WHICH IS OVER +2 STANDARD DEVIATIONS. NEEDLESS TO SAY THIS WILL RESULT IN EXTENSIVE COVERAGE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND EARLY EVENING. HOWEVER WITH THE MOSTLY SATURATED PROFILE...BELIEVE MORE ROBUST CONVECTION SHOULD BE RATHER LIMITED. THURSDAY THROUGH SATURDAY...MID LEVEL RIDGING ACROSS THE YUCATAN PENINSULA IS EXPECTED TO BUILD NORTHWARD AND INTO THE WESTERN GULF OF MEXICO AND THE FLORIDA PENINSULA. THIS WILL DECREASE AFTERNOON CONVECTIVE COVERAGE EACH DAY. RIDGING SHOULD THEN BECOME FIRMLY ENTRENCHED BY SATURDAY WITH THE 590 DM ISOHYPSE REACHING THE NORTHERN KEYS. THIS SHOULD TRANSLATE INTO HOT AND NEARLY RAIN FREE CONDITIONS FOR SATURDAY. LONG RANGE MODELS KEEP FAIRLY STRONG RIDGING SOUTH OF THE AREA SUNDAY AND INTO NEXT MONDAY. MODELS ALSO HINT AT ANOTHER WEAK COLD FRONT APPROACHING SOUTH FLORIDA SUNDAY NIGHT WITH RAIN CHANCES RETURNING. AVIATION... UPPER DISTURBANCE CROSSING THE LAKE REGION LATE TODAY, OUT AHEAD OF UPPER JET AND COLD FRONT ENTERING THE GULF COAST, WILL PRODUCE MORE NUMEROUS SHOWERS/STORMS ACROSS NORTHERN TERMINALS. IN THE NEAR TERM, HRRR/GFS SHOWING SHOWERS DEVELOPING THROUGH THE FLORIDA STRAITS POSSIBLY AFFECTING KMIA INTO DAWN. SOME BRIEF MVFR CIGS ARE ALSO POSSIBLE INTO THE EARLY MORNING HOURS KFXE/KFLL. SMOKE FROM WILDFIRE WEST OF MIA MAY LEAD TO SOME LOWER VIS OR LOW SMOKE LAYERS INTO DAWN. MARINE... WINDS SHOULD GENERALLY REMAIN SOUTH TO SOUTHWEST THROUGH THE DAY ACROSS THE AREA WATERS AT 10 TO 15 KNOTS. SEAS SHOULD REMAIN IN THE 1 TO 3 FOOT RANGE ACROSS THE ATLANTIC WATERS WITH 1 TO 2 FEET FOR THE GULF WATERS. GOOD COVERAGE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE AREA WATERS THROUGH MIDWEEK WITH ASSOCIATED LOCALLY HIGHER WINDS AND SEAS EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 88 70 86 70 / 80 40 70 40 FORT LAUDERDALE 90 73 88 73 / 60 30 70 60 MIAMI 91 74 88 73 / 50 20 70 60 NAPLES 88 72 88 70 / 30 30 50 40 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && SHORT TERM...54/BNB LONG TERM....10/CD
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1240 PM EDT MON APR 20 2015 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 210445- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM- GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM 20 TO 60 NM- 1240 PM EDT MON APR 20 2015 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON/EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: STORMS WILL BE MOST NUMEROUS IN THE LAKE REGION AND PALM BEACH COUNTY. HOWEVER, THEY ARE POSSIBLE ACROSS SOUTH FLORIDA. THE PRIMARY IMPACTS WILL BE CLOUD TO GROUND LIGHTNING STRIKES, STRONG GUSTY WINDS, LOCALLY HEAVY RAINFALL, AND LARGE HAIL. WIND: A FEW STORMS WILL BE CAPABLE OF PRODUCING SEVERE WIND GUSTS UP TO 65 MPH. HAIL: LARGE HAIL UP TO ONE INCH...OR QUARTER SIZED HAIL...WILL BE POSSIBLE WITH ANY OF THE STORMS ACROSS THE LAKE REGION AND EAST COAST. ELSEWHERE....SMALL HAIL IS POSSIBLE IN STORMS. FLOODING: HEAVY RAINFALL FROM THUNDERSTORMS COULD LEAD TO PONDING OF WATER ALONG ROADWAYS AND IN POOR DRAINAGE AREAS. TORNADOES: ISOLATED TORNADOES ARE POSSIBLE ACROSS THE EAST COAST METRO AREAS THIS AFTERNOON. WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ALL SOUTH FLORIDA WATERS TODAY. VISIBILITY: A LARGE BRUSH FIRE IN WESTERN METRO MIAMI-DADE COUNTY WILL LEAD TO REDUCED VISIBILITY DUE TO SMOKE OVER SOME OF THE WESTERN SUBURBS OF MIAMI-DADE AND BROWARD COUNTIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL REMAIN RATHER HIGH THROUGH MUCH OF THE WEEK AND COVER MOST OF SOUTH FLORIDA. POTENTIAL THREATS FROM THESE STORMS WILL BE OCCASIONAL LIGHTNING, GUSTY WINDS, SMALL HAIL AND HEAVY RAIN LEADING TO THE POTENTIAL FOR LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SHORTLY. INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
108 PM EDT MON APR 20 2015
FLZ072>074-172-173-201730-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
108 PM EDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR UP TO NICKEL SIZED HAIL FOR
SOUTHEASTERN BROWARD AND NORTHEASTERN MIAMI-DADE COUNTIES UNTIL 130
PM EDT...
* AT 107 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MIAMI LAKES...OR OVER HIALEAH...MOVING NORTHEAST AT 25 MPH.
* THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
MIAMI...HIALEAH...FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...
MIRAMAR...DAVIE...MIAMI BEACH...SURFSIDE...MIAMI GARDENS...
HALLANDALE...NORTH MIAMI...DORAL...NORTH MIAMI BEACH...AVENTURA...
DANIA BEACH...MIAMI LAKES...COOPER CITY...HIALEAH GARDENS AND SUNNY
ISLES BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHEASTERN FLORIDA.
LAT...LON 2609 8011 2611 8012 2592 8013 2591 8014
2591 8011 2586 8012 2585 8014 2588 8016
2586 8018 2584 8015 2584 8016 2577 8031
2591 8043 2615 8013 2611 8011 2612 8011
2612 8010
TIME...MOT...LOC 1707Z 235DEG 22KT 2589 8031
SISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT MON APR 20 2015
FLZ072>074-172-173-201815-
COASTAL MIAMI DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE COUNTY FL-METRO BROWARD COUNTY FL-COASTAL BROWARD COUNTY FL-
130 PM EDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR THE DEVELOPMENT OF FUNNEL CLOUDS
AND UP TO NICKEL SIZED HAIL FOR SOUTHEASTERN BROWARD AND NORTHEASTERN
MIAMI-DADE COUNTIES UNTIL 215 PM EDT...
* AT 130 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
WITH ROTATION...CAPABLE OF PRODUCING A FUNNEL CLOUD OVER
OPA-LOCKA...OR OVER HIALEAH...MOVING NORTHEAST AT 10 MPH.
* IN ADDITION...UP TO NICKEL SIZED HAIL IS POSSIBLE. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
MIAMI...HIALEAH...FORT LAUDERDALE...PEMBROKE PINES...HOLLYWOOD...
MIRAMAR...DAVIE...MIAMI BEACH...SURFSIDE...MIAMI GARDENS...
HALLANDALE...NORTH MIAMI...DORAL...NORTH MIAMI BEACH...AVENTURA...
DANIA BEACH...MIAMI LAKES...HIALEAH GARDENS...SUNNY ISLES BEACH AND
OPA-LOCKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHEASTERN FLORIDA.
LAT...LON 2590 8012 2584 8012 2585 8018 2581 8019
2577 8028 2583 8035 2592 8039 2613 8015
2608 8011 2591 8012 2593 8012 2593 8013
2590 8013 2591 8014 2589 8013
TIME...MOT...LOC 1730Z 236DEG 10KT 2589 8028
SIThe Miami radar (KAMX), 27 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
3 funnel cloud, 1 hail. Local standard time, as filed.
A funnel cloud was sighted to the northeast of Sweetwater. Position was estimated by radar.
A member of the public reported quarter sized hail in Miami Springs. Time was estimated by radar.
A mariner reported a funnel cloud over Biscayne Bay. The funnel cloud extended down to about 100 yards above the surface. Duration was approximately 5 minutes.
A trained spotter reported a funnel cloud and rotating wall cloud near the intersection of Congress Ave. and Gateway Blvd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573589, 573591, 573590, 573592.